Sedative Drugs Overview
What Are Sedative Drugs?
Sedative drugs are a class of drugs that primarily act to depress the central nervous system. In slowing down the activity of the nervous system, they may be useful in treating conditions in which the nervous system is hyperactive such as anxiety, insomnia, and panic disorder. The extent to which they work varies, which is why some sedative drugs have a calming effect and others create a sense of deep drowsiness.
Though they can be prescribed for various conditions, sedative drugs also have the potential for abuse and addiction. They are especially dangerous when combined with other depressant substances such as alcohol or opioids which can compound their effects. The over-sedation caused by such a combination creates the threat of deadly overdose.
Common prescription sedative fall into three categories:
Barbiturates were originally designed to treat anxiety and sleep disorders, but have largely been replaced by benzodiazepines. They may still be prescribed to manage seizures. Commonly used barbiturates include:
- Amytal (amobarbital)
- Fiorinal/Fioricet (butalbital)
- Luminal (phenobarbital)
- Seconal (secobarbital)
Benzodiazepines, such as Xanax and Valium, are some of the most commonly prescribed anxiety medications. They are generally more effective and safer than barbiturates and include:
- Ativan (lorazepam)
- Halcion (triazolam)
- Klonopin (clonazepam)
- Librium (chlordiazepoxide)
- Nembutal (pentobarbital)
- Rohypnol (flunitrazepam)
- Valium (diazepam)
- Xanax (alprazolam)
Non-benzodiazepine sedative hypnotics
These drugs are primarily used as short-term sleep aids to alleviate insomnia and other sleeping disturbances. They include:
- Ambien (zolpidem)
- Lunesta (eszopiclone)
- Sonata (zaleplon)
What Do Sedative Drugs Do?
The majority of sedative drugs depress the central nervous system by increasing the activity of the neurotransmitter gamma-aminobutyric acid (GABA). Increased amounts of GABA slows down brain activity, leading to feelings of calm or drowsiness. When taken as prescribed, sedative drugs can be effective at alleviating symptoms of anxiety and panic disorders because they induce feelings of relaxation.
When taken for recreational use, sedative may make the user feel euphoric, which is why they have such a high potential for abuse. As such, many prescription sedatives are considered controlled substances by the US Drug Enforcement Agency (DEA). Sedative abuse may also lead to uncomfortable side effects like dizziness and sluggishness.
Signs And Symptoms of Sedative Addiction
Sometimes addiction is not obvious, even to the person using. Sedative addiction may come with some physical and behavioral signs. Physical symptoms of addiction may include:
- Dilated pupils
- Slurred speech
- Lack of motor coordination
- Impaired judgment
- Suicidal ideation or suicidal behavior
Some behavioral signs may also suggest sedative addiction. These include:
- Asking friends and family for their prescription medication
- Self-medicating with tranquilizers without medical need
- Using other substances like alcohol or opioids in conjunction with prescription sedatives
- Visiting different doctors to obtain multiple prescriptions
- Taking higher or more frequent doses than prescribed
- Attempting to buy or steal sedatives
Short and Long-Term Effects of Sedatives
Short-term effects may include:
- Worsening of depression or anxiety
- Mood swings
- Risky behavior
- Prolonged withdrawal syndrome
- Increased risk of dependence and abuse
- Increased risk of overdose or death
Long-term effects may include:
- Inability to focus
- Impaired memory and judgement
- Impaired coordination
- Lowered blood pressure
- Slowed respiration
Sedative Drugs Overdose
There is low risk of overdose when sedatives are taken as prescribed. However, when abused or combined with other depressant substances, sedatives may slow heart and respiratory systems to a dangerous degree, which can lead to overdose or death. Signs of sedative overdose include:
- Severe drowsiness
- Inability to think clearly
- Memory loss
- Lack of coordination
- Sluggishness or staggering
- Slowed breathing
Overdose may lead to death, so if a person shows several symptoms of sedative overdose, it should be treated as a medical emergency, and they should be given immediate care. Most sedative overdose deaths are unintentional, meaning the individual didn’t know the risks of sedatives or didn’t take them seriously enough.
Do All Sedative Cause Withdrawal?
Many sedative drugs, including anti-anxiety medication and sleep aids, are intended only for short-term use. Continuous prolonged use can increase the risk of addiction and dependence. Nonetheless, even when taken as prescribed, physical dependence may develop, wherein the body adjusts to the changes brought on by regular sedative use. This leads to withdrawal symptoms when its use is discontinued.
Withdrawal varies depending on the type of sedative used and the length of time they were taken. Symptoms of withdrawal may emerge anywhere from hours to days after the last dose, typically peaking after a few days.
Sedative Drugs Withdrawal Symptoms
Symptoms of sedative withdrawal may include:
- Inability to sleep
- Increased anxiety
- Increased sweating
- Unintended bodily movements or tremors
- Nausea or vomiting
- Elevated heart rate
Addicted to Sedative Drugs?
Addiction is defined by a compulsive need for a substance that is marked by tolerance to the drug and physiological symptoms of withdrawal without it. While physical dependence may develop without addiction, addiction requires the presence of physical dependence. Signs of sedative addiction include:
- Taking sedatives more often or in larger doses than prescribed
- Wanting to quit but not being able to
- Spending increasing amounts of time obtaining, using, and recovering from sedatives
- Neglecting social and professional responsibilities due to sedative use
- Continued use of sedatives despite known negative consequences
- Feeling a strong urge to use
- Withdrawal symptoms when sedative use is discontinued
Getting off Sedatives Safely
Sedative detox can be particularly dangerous, especially since it may exacerbate other psychological symptoms such as anxiety or depression. Without proper treatment, sedative withdrawal can also have uncomfortable and potentially dangerous side effects like hallucinations, delusions, or seizure.
The risk of deadly withdrawal increases in people taking sedatives for longer periods and in larger doses, or those that are older in age. As a result, medically supervised detox is recommended when getting off sedatives. This is done in a hospital or medical center under the care of medical staff who can monitor vital indicators and provide support and comfort as needed.
Treatment Options For Sedative Addiction
Long-term sedative addiction is typically treated by a combination of medical care and behavioral therapy. It may be necessary to taper off use of the drug rather than discontinue use all at once to avoid severe withdrawal symptoms. This can be done under the supervision of a medical professional at an inpatient treatment facility to ensure safety.
The medical component is combined with behavioral therapy to address issues related to drug use. Behavioral therapy can help individuals develop healthier patterns of behavior in order to eliminate the need to use sedatives. Therapy at an inpatient facility may include individual and group sessions, providing an all-around environment of support to achieve long-term recovery. Some intensive therapies that may be appropriate for sedative addiction include cognitive-behavioral therapy (CBT) and dialectical behavior therapy (DBT).
In addition to therapy, inpatient treatment for sedative addiction is designed to foster healthy habits that naturally reduce stress and anxiety, eliminating the need for medical sedatives. These activities may include yoga, meditation, and exercise.
Continual care is essential to maintaining long-term sobriety. Most people attend follow-up visits for months or years after completing an addiction treatment program. It is also recommended to stay active in peer group counseling to nurture an external support group that can help you maintain recovery.